Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 78, NWS Jackson, MS

May 4, 2009Forrest County, Mississippi

NWS Jackson, MS issued this tornado warning at May 4, 2009, 1:23 AM CDT for Forrest County, Mississippi. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2009, 1:23 AM CDT (06:23 UTC)
Expired
May 4, 2009, 1:45 AM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Forrest County, MS

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 1:35 AM CDTTSTM WND DMGMacedonia, MSTHREE TREES WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 040623
TORJAN
MSC035-040645-
/O.NEW.KJAN.TO.W.0078.090504T0623Z-090504T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
123 AM CDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF PETAL...

* UNTIL 145 AM CDT

* AT 123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PETAL
  MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  SUNRISE BY 130 AM CDT...
  MACEDONIA BY 135 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZED HAIL AND 60 MPH WINDS.
&&

LAT...LON 3128 8927 3142 8928 3142 8913 3126 8913
TIME...MOT...LOC 0623Z 278DEG 19KT 3135 8924

$$

CME
2 follow-up statements
000 
WWUS54 KJAN 040633
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
133 AM CDT MON MAY 4 2009

MSC035-040645-
/O.CON.KJAN.TO.W.0078.000000T0000Z-090504T0645Z/
FORREST MS-
133 AM CDT MON MAY 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR CENTRAL
FORREST COUNTY...

AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR MACEDONIA MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND 60 MPH STRAIGHT LINE WINDS.

&&

LAT...LON 3128 8927 3142 8928 3142 8913 3126 8913
TIME...MOT...LOC 0633Z 278DEG 19KT 3134 8918

$$

CME
000 
WWUS54 KJAN 040640
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 AM CDT MON MAY 4 2009

MSC035-040649-
/O.EXP.KJAN.TO.W.0078.000000T0000Z-090504T0645Z/
FORREST MS-
140 AM CDT MON MAY 4 2009

...THE TORNADO WARNING FOR CENTRAL FORREST COUNTY WILL EXPIRE AT 145
AM CDT...

THE SEVERE WEATHER THREAT HAS SHIFTED EAST INTO PERRY COUNTY AND THE 
TORNADO AND SEVERE THUNDERSTORM WARNINGS WILL BE ALLOWED TO EXPIRE 
AT 145 AM. HOWEVER...LOCALLY HEAVY RAIN AND CONTINUOUS LIGHT WILL 
CONTINUE FOR A BIT LONGER ACROSS NORTHERN FORREST COUNTY.

LAT...LON 3128 8927 3142 8928 3142 8913 3126 8913
TIME...MOT...LOC 0639Z 278DEG 19KT 3134 8914

$$

CME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 3, 9:50 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 3, 9:50 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT SUN MAY 3 2009

.DISCUSSION...SURFACE ANALYSIS THIS EVENING SHOWS THE SURFACE LOW
AROUND KELD WITH THE COLD FRONT STRETCHING TO SOUTHEAST TX...AND THIS
IS PROGRESSING EASTWARD. RADAR IMAGERY CONTINUES TO SHOWS ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING EAST ACROSS
SOUTHERN PORTIONS OF THE CWFA...MAINLY ALONG AND SOUTH OF HWY 84. A
FEW VERY ISOLATED SHOWERS HAVE BEEN SEEN ACROSS THE HWY 82 CORRIDOR
THIS EVENING AS WELL. HAVE ADJUSTED WEATHER GRIDS TO KEEP SHOWERS AND
THUNDERSTORMS OVER THE SOUTH...WITH ISOLATED LIGHT SHOWERS POSSIBLE
OVER THE REMAINDER OF THE CWFA. THEN AFTER MIDNIGHT EXPECT SHOWER
ACTIVITY TO MAINLY BE LIMITED TO THE SOUTHEAST. IT STILL LOOKS LIKE
FOG WILL BE POSSIBLE OVERNIGHT WITH MOIST GROUNDS AND MANY LOCATIONS
ALREADY SEEING CALM WINDS. SO WILL KEEP THAT WORDING IN THE GRIDS AS
WELL.

SOME TEMPERATURES ACROSS THE ARKLAMISS REGION...ESPECIALLY IN THE
SOUTH HAVE ALREADY DIPPED BELOW THE ORIGINAL FORECAST LOW. SO HAVE
ADJUSTED LOW TEMPERATURES DOWN FOR SEVERAL LOCATIONS. HAVE ADJUSTED
HOURLY TEMPERATURES ACCORDINGLY.

UPDATED PRODUCTS WILL BE SENT AND POSTED TO THE WEB SHORTLY.

&&

.AVIATION...MAINLY VFR FLIGHT CATEGORIES ARE EXPECTED TO DETERIORATE
TO MVFR AND EVEN PERIODS OF IFR DUE TO CEILINGS AND FOG DURING THE
OVERNIGHT HOURS. MOIST GROUNDS WILL COMBINE WITH LIGHT WINDS TO BRING
FOG AND LOW CLOUDS TO THE ENTIRE REGION DURING THE EARLY MORNING
HOURS. CONDITIONS SHOULD BEGIN TO IMPROVE AFTER SUNRISE...GIVING VFR
FLIGHT CATEGORIES BY THE AFTERNOON HOURS ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  78  61  82 /  21  42   9  17
MERIDIAN      60  78  60  82 /  23  67  10  18
VICKSBURG     62  78  63  83 /  18  24   9  21
HATTIESBURG   63  81  66  86 /  40  65  11  21
NATCHEZ       63  78  64  85 /  28  28   9  18
GREENVILLE    61  75  59  79 /  18  12  11  34
GREENWOOD     62  75  59  80 /  18  26  11  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

14
Hazardous weather outlook, May 3, 1:22 PM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
122 PM CDT SUN MAY 3 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
122 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 3, 9:38 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CDT SUN MAY 3 2009

MSZ054-061>063-040335-
FRANKLIN MS-LINCOLN MS-LAWRENCE MS-COPIAH MS-
938 PM CDT SUN MAY 3 2009

...STRONG THUNDERSTORM APPROACHING BROOKHAVEN...MOVING NORTHEAST AT
   40 MPH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING LIGHTNING STRIKES AND
BRIEF HEAVY RAIN WAS LOCATED 3 MILES EAST OF LITTLE SPRINGS AT 935
PM CDT...MOVING NORTHEAST AT 40 MPH.

GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM AS IT
PASSES CLOSE TO BROOKHAVEN JUST AFTER 10 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTH CENTRAL COPIAH...NORTHERN LAWRENCE...LINCOLN
AND EASTERN FRANKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, May 3, 11:45 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1145 PM CDT SUN MAY 3 2009

MSZ063>065-040525-
COVINGTON MS-LAWRENCE MS-JEFFERSON DAVIS MS-
1145 PM CDT SUN MAY 3 2009

...STRONG THUNDERSTORM EAST OF MONTICELLO MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN UP TO ONE
INCH AND FREQUENT LIGHTNING STRIKES WAS LOCATED 4 MILES NORTH OF ARM
AT 1142 PM CDT...MOVING EAST AT 30 MPH.

GUSTY WINDS TO 40 MPH WITH CLOUD TO GROUND LIGHTNING STRIKES ARE
ALSO LIKELY AS THE STORM MOVES THROUGH PRENTISS TO LONE STAR AREAS
BEFORE 1230 AM CDT.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN JEFFERSON DAVIS...EASTERN LAWRENCE AND WESTERN COVINGTON
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, May 4, 12:20 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1220 AM CDT MON MAY 4 2009

MSZ064>066-040615-
COVINGTON MS-JONES MS-JEFFERSON DAVIS MS-
1220 AM CDT MON MAY 4 2009

...COMPLEX OF STRONG THUNDERSTORMS FROM BASSFIELD TO COLLINS MOVING
EAST AT 40 MPH...

A COMPLEX OF STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY
RAINFALL OF 1 TO 2 INCHES...FREQUENT LIGHTNING STRIKES AND PEA SIZE
HAIL WAS LOCATED 8 MILES EAST OF CARSON AT 1217 AM CDT...MOVING EAST
AT 40 MPH.

THESE STORMS SHOULD CROSS THE COLLINS TO SEMINARY AREAS BY 1230 AM
AND PUSH TOWARD THE ELLISVILLE TO LAUREL AREAS BY 1 AM WITH WIND
GUSTS OF 30 TO 40 MPH POSSIBLE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL JEFFERSON DAVIS...JONES AND SOUTHERN COVINGTON
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, May 4, 12:39 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1239 AM CDT MON MAY 4 2009

MSZ073-074-040635-
FORREST MS-LAMAR MS-
1239 AM CDT MON MAY 4 2009

...COMPLEX OF STRONG THUNDERSTORMS NEAR SUMRALL BUILDING EAST
   SOUTHEAST AT 40 MPH...

A COMPLEX OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINFALL OF 1 TO 2 INCHES...FREQUENT LIGHTNING STRIKES AND PEA SIZE
HAIL WAS LOCATED NEAR SUMRALL AT 1237 AM CDT...MOVING EAST SOUTHEAST
AT 40 MPH.

THESE STORMS SHOULD CROSS NORTHERN LAMAR COUNTY BY 100 AM AND PUSH
TOWARD THE HATTIESBURG AND PETAL AREAS BEFORE 130 AM WITH WIND GUSTS
OF 30 TO 40 MPH POSSIBLE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN LAMAR AND NORTHERN FORREST COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:52 PM CDTRiver Flood WarningJANYazoo37 hr
May 3, 8:54 PM CDTRiver Flood WarningJANCarroll, Leflore24 hr
May 4, 1:05 AM CDTSevere Thunderstorm WarningJANForrest, Lamar40 min
May 4, 1:20 AM CDTFlash Flood WarningJANCovington, Forrest, Jones, Lamar5 hr
May 4, 3:22 AM CDTFlash Flood WatchJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Lawrence and 2 more12 hr
May 4, 6:20 AM CDTSevere Thunderstorm WarningJANForrest, Lamar40 min
May 4, 4:07 PM CDTRiver Flood WarningJANAdams, Wilkinson39 days

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.